Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 70, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 3, 2000, 5:42 PM EDT for Jackson County, Kanawha County, Putnam County, West Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 2000, 5:42 PM EDT (21:42 UTC)
- Expired
- Jul 3, 2000, 6:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
Counties Jackson County, WV, Kanawha County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 28 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 6:00 PM EDT | Thunderstorm Wind | Poca, WV | Several trees or large branches were fallen along Heizer Creek. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
106 WUUS51 KRLX 032143 SVRCRW WVC035-039-079-032215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 542 PM EDT MON JUL 3 2000 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN JACKSON COUNTY IN WEST VIRGINIA... NORTHWEST KANAWHA COUNTY IN WEST VIRGINIA... NORTHERN PUTNAM COUNTY IN WEST VIRGINIA... * UNTIL 615 PM EDT... * AT 540 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM OVER BANCROFT...OR ABOUT OVER WINFIELD...MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING AREA INCLUDE...SISSONVILLE...POCA AND ELEANOR. <<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS WITH TREES DOWN. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:20 PM EDT, 22 minutes earlier.
Area forecast discussion, Jul 3, 5:20 PM EDT, 22 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-040300-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
520 PM EDT MON JUL 3 2000
SORRY SO LATE. LOOKS LIKE GOOD POSSIBILITY OF HEAVY RAINFALL
TONIGHT AS CURRENT LINE IS VERY SLOW TO MOVE SWD. IT SHOULD WAIT
FOR VIGOROUS SHORT WAVE TO CATCH UP WHICH WILL BE TONIGHT. WITH
SUCH HIGH PWS AND SUFFICIENT INSTABILITY AND DYNAMICS...WE COULD
EASILY DUMP 3 OR MORE INCH IN A 3 HOUR PERIOD AND CAUSE PROBLEMS.
OTHERWISE...NOT TOO MUCH HAPPENING WITH SEVERE WEATHER AT TIME...IF
ANYTHING THESE ARE HEAVY RAIN PRODUCERS. SHORT WAVE MOVES ACROSS BY
MORNING...AND WE WILL WAIT UNTIL LATER WEDNESDAY BEFORE NEXT
SIGNIFICANT SHORT WAVE IN THIS NORTHWEST FLOW APPROACHES FOR
POSSIBLILITY WIDESPREAD CONVECTION. IN BETWEEN...ENOUGH MOISTURE AND
INSTABILITY FOR SCATTERED MAINLY AFTERNOON CONVECTION THROUGH THE
WEEK AND INTO THE WEEKEND.
.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM THIS EVENING FOR ALL
EXCEPT EXTREME SOUTHERN COUNTIES.
FLASH FLOOD WATCH UNTIL 8 AM TUESDAY FOR ALL EXCEPT
PLEASANTS AND TYLER COUNTIES.
VA...FLASH FLOOD WATCH UNTIL 8 AM TUESDAY FOR DICKENSON
AND BUCHANAN COUNTIES.
KY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM THIS EVENING FOR
GREENUP...CARTER...BOYD AND LAWRENCE COUNTIES.
FLASH FLOOD WATCH UNTIL 8 AM TUESDAY FOR SAME COUNTIES.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9 PM THIS EVENING FOR
LAWRENCE..GALIA..JACKSON..MEIGS..VINTON..ATHENS..AND WASHINGTON
COUNTIES.
FLASH FLOOD WATCH UNTIL 8 AM TUESDAY FOR
LAWRENCE..GALIA..JACKSON..MEIGS COUNTIES.
.END/JMVIn the hours before
Special weather statement, Jul 3, 3:56 PM EDT, 1 hour 46 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 039-040-047-032200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 356 PM EDT MON JUL 3 2000 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST OHIO..EASTERN KENTUCKY..AND MUCH OF WEST VIRGINIA UNTIL 9PM EDT.... ...FLASH FLOOD WATCH FOR EASTERN KENTUCKY..EXTREME SOUTHERN SOUTHEAST OHIO...AND MUCH OF WEST VIRGINIA UNTIL 8AM EDT TUESDAY... A LINE OF THUNDERSTORMS WILL BE MOVING THROUGH THE REGION DURING THE NEXT 2 HOURS. THESE STORMS HAVE HAD A HISTORY OF VERY HEAVY DOWNPOURS AND GUSTY WINDS. RAINFALL AMOUNTS HAVE AVERAGED FROM 0.50 TO 1.50 INCHES IN AN HOUR. THIS MAY CAUSE SOME MINOR FLOODING PROBLEMS AND PONDING OF WATER ON ROADWAYS. PERSONS SHOULD ALLOW EXTRA TIME FOR TRAVEL AND SHOULD SEEK SHELTER IF SEVERE WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ANY FURTHER STATEMENTS OR WARNINGS. .END/SIKORA
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:23 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 22 min |
| Jul 3, 6:57 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 33 min |
| Jul 3, 7:17 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 28 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.